Hail, Aiken
- When
- May 3, 5:20 PM EST
- Where
- Aiken County, North Augusta
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.500, -81.967
General public reported dime size hail.
9 hail, 3 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at May 3, 1:55 PM EST, 3 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 255 PM EDT FRI MAY 3 2002 CURRENT SFC CONDITIONS ARE BECOMING MORE UNSTABLE AS WE SPEAK, TEMPS HAVE RISEN INTO THE MIDDLE 80S WITH A CLEARING AREA OF THE MID DECK APPROACHING US FROM CENTRAL GA. DEW POINTS ARE ALSO RISING AS MOISTURE FLOW IS RETURNING AFTER MORNING OUT FLOW BOUNDARY HAS ALL BUT WASHED OUT. WILL WAIT ON SPC FOR POSSIBLE BOX ISSUANCE. CURRENT THINKING NOW IS THAT THE SOUTHERN PORTION OF THE CWA WILL BE UNDER THE GUN, HOWEVER WITH THE FRONTAL BOUNDARY ON THE NC/SC BORDER THE ENTIRE CWA COULD BECOME UNSTABLE WITH THUNDERSTORMS DEVELOPING LATER TODAY. FOR TONIGHT...WILL GO WITH CATEGORICAL POPS AND KEEP TEMPS AROUND THE DEWPOINT AS ATMS BECOMES SATURATED. QPF IS FAIRLY HIGH FOR THE 12 HR PERIOD SO WILL MENTION RAIN HEAVY AT TIMES. ALSO THE PREFERRED THICKNESS FOR HEAVY RAIN RUNS RIGHT ACROSS THE CWA AND WITH PWS 1.8 INCHES ATMOSPHERE WILL BE VERY MOIST. ETA INDICATES THAT THE COLD FRONT WILL SLIDE SOUTH OF THE CWA AND A SECONDARY SURGE WILL BACKDOOR THE FORECAST AREA AFTER 0600Z TONIGHT WITH REINFORCING SHOT OF COOL AIR MOVING INTO THE AREA FOR SATURDAY. SATURDAY...IN-SITU WEDGE TAKES SHAPE AS HIGH PRESSURE WILL MOVE OFF THE MID ATLANTIC. COOL AIR IN PLACE WILL BE HARD TO SCOUR OUT SATURDAY NIGHT. BIGGEST FORECAST PROBLEM WILL BE THE LOCATION OF THE COASTAL TROUGH AS IT SLIDES INLAND TO AROUND OGB. I BROKE THEM OUT INTO A SEPARATE ZONE WITH WARMER TEMPS...LOWER 70S AND WINDS BECOMING SE. LANCASTER WILL BE IN THE SOUP WITH TEMPS BARELY GETTING OUT OF THE MID 60S. AND OF COURSE CAE WILL BE IN THE TRANSITION ZONE. WILL MENTION TSTMS NEAR OGB IN THE AFTERNOON AS LIS GET TO -2 TO -4. OTW NO MENTION OF TSTMS. SATURDAY NIGHT THROUGH FRIDAY...WEDGE WILL HOLD IN AND SCOUR OUT SUNDAY. HIGH PRESSURE WILL TAKE OVER FOR THE REMAINDER OF THE WEEK. H5 HEIGHTS WILL BUILD THROUGH THE WEEK WITH NEAR RECORD HEAT IN STORE FOR TUESDAY AND WEDNESDAY WITH A COLD FRONT APPROACHING THE AREA ON THURSDAY. FCSTID = 17 CAE 66 65 55 78 / 90 70 30 10 AGS 63 70 53 81 / 90 70 30 10 SSC 65 68 55 77 / 90 70 30 10 OGB 67 73 56 80 / 90 70 30 10 .CAE... GA...NONE. SC...NONE.
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-032330- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 240 PM EDT FRI MAY 3 2002 THIS STATEMENT PERTAINS TO THE FOLLOWING COUNTIES: AIKEN...BAMBERG... BARNWELL...BURKE...CALHOUN...CHESTERFIELD...CLARENDON...COLUMBIA... EDGEFIELD...FAIRFIELD...KERSHAW...LANCASTER...LEE...LEXINGTON... LINCOLN...MCCORMICK...MCDUFFIE...NEWBERRY...ORANGEBURG...RICHLAND... RICHMOND...SALUDA AND SUMTER. ...SEVERE THUNDERSTORMS POSSIBLE THIS EVENING... ...HEAVY RAIN POSSIBLE LATE TONIGHT... NUMEROUS SHOWERS AND A FEW THUNDERSTORMS WILL OCCUR THIS EVENING. EXPECT FREQUENT LIGHTNING...WIND GUSTS AROUND 35 MPH...AND RAINFALL AMOUNTS AROUND ONE-HALF OF AN INCH WITH THE THUNDERSTORMS. THE THUNDERSTORMS COULD POSSIBLY BECOME SEVERE WITH WIND GUSTS NEAR 60 MPH AND DIME-SIZE HAIL. A COLD FRONT MOVING INTO THE AREA IS RESPONSIBLE FOR THE SHOWERS AND THUNDERSTORMS. THE FRONT WILL BECOME STATIONARY JUST SOUTH OF THE AREA TONIGHT. SHOWERS WILL LIKELY PERSIST NORTH OF THE FRONT AND RAINFALL COULD BECOME HEAVY IN THE OUTLOOK AREA TONIGHT. RAINFALL AMOUNTS OF ONE HALF TO ONE INCH ARE EXPECTED BUT LOCALLY HIGHER AMOUNTS COULD OCCUR. THE RAIN COULD POSSIBLY CAUSE FLOODING IN POOR DRAINAGE AREAS LATE TONIGHT. EMERGENCY MANAGEMENT AND SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR TONIGHT. LISTEN FOR POSSIBLE SEVERE THUNDERSTORM WATCHES OR WARNINGS...OR FLOOD WATCHES OR WARNINGS FROM THE NATIONAL WEATHER SERVICE. RJL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
614 PM EDT FRI MAY 03 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
604 PM LEWISTON GA 1.75 INCH HAIL
05/03/02 COLUMBIA CARS DAMAGED...REPORTED
BY TV26.
CDLThe Columbia radar (KCAE), 93 km away, was scanning. The volume nearest the first event began at 22:17 UTC.
9 hail, 3 thunderstorm wind. Local standard time, as filed.
General public reported dime size hail.
Spotter reported trees down in Belvedere.
Spotter reported quarter size hail.
Dept. of Energy at Savannah River Site reported golf ball size hail in Jackson.
Sheriff reported trees down west of Barnwell.
Sheriff reported golf ball size hail in Barnwell.
Sheriff reported trees down northeast of Barnwell.
Sheriff reported dime size hail.
Emergency manager reported quarter size hail in Denmark.
Post Office reported quarter size hail.
Emergency manager reported dime size hail in Bamberg.
Shiriff reported quarter size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2002Every state in 2002This day in weather historyWarnings in South Carolina, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294965, 5294966, 5294967, 5295054, 5295053, 5295055, 5295056, 5295057, 5295058, 5295059, 5295060, 5295061.